Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 172, NWS Raleigh, NC

August 10, 2000Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 10, 2000, 3:09 AM EDT for Johnston County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2000, 3:09 AM EDT (07:09 UTC)
Expired
Aug 10, 2000, 3:45 AM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Johnston County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2371 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 100709
SVRRDU
NCC101-100745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
309 AM EDT THU AUG 10 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSTON COUNTY IN NORTH CAROLINA

* UNTIL 345 AM EDT

* AT 309 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF SMITHFIELD...MOVING EAST AT 15
  MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  SMITHFIELD
  PRINCETON
  MICRO
  KENLY

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DJEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

LAT...LON 3555 7839 3541 7838 3544 7808 3565 7808

PWB/DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:25 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 10, 1:25 AM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
125 AM EDT THU AUG 10 2000

LEADING EDGE OF THUNDERSTORMS(OUTFLOW BOUNDARY) ASSOCIATED WITH
LARGE MCS FASTLY MOVING INTO CWA. THIS WILL BE THE KEY PLAYER FOR
THE NEXT SEVERAL HOURS. AIR MASS IS PRIMED AND RIPE FOR CONVECTION
AS TEMPERATURES STILL IN THE UPPER 70S/LOWER 80S...DEWPOINTS MID TO
UPPER 70S. THIS RESULTING IN CAPES 2500+...LI'S -5/-8. ONCE THIS
PAST THROUGH MAY TEND TO COOL TEMPERATURES A BIT. ALSO MAY STABLIZE
SOME TOO REDUCING THE CHANCE FOR TSTMS AFTER THIS MORNING.

QUICKLY LOOKING AT THE MODELS...TROUGH DEEPENING OVER EASTERN
THIRD OF NATION WITH RIDGE BUILDING IN THE WEST. SEVERAL COUPLE
S/W'S WILL SLIDE SOUTHEAST ACROSS THE CWA THROUGH SATURDAY.

AT THE SURFACE...
A COLD FRONT FROM THE OHIO VALLEY WILL DROP SOUTHEAST AND STALL
OVER THE AREA DURING THE PERIOD. AIR MASS WILL REMAIN MOIST AND
UNSTABLE THROUGH THE PERIOD. LOOKS LIKE AIR MASS CHANGE WILL BE LATE
SATURDAY INTO WHEN TROUGH MOVES OFF THE COAST AND HIGH BUILDS OVER
THE AREA.

GOT TO RUN...ANOTHER WATCH COMING OUT.

.RAH...NONE.

RA

In the hours before

Local storm report, Aug 9, 9:23 PM EDT, 5 hours 46 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
923 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    WHITAKERS                 NC   WIND DAMAGE
08/09/00   EDGECOMBE                      911 REPORTS TWO TREES DOWN

0900 PM    SPRING HOPE               NC   1 INCH HAIL
08/09/00   NASH                           QUARTER SIZE HAIL AND
                                          SEVERAL TREES DOWN AROUND
                                          SPRING HOPE

N
Local storm report, Aug 10, 2:01 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
201 AM EDT THU AUG 10 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 AM    GUILFORD CITY             NC   WIND DAMAGE
08/10/00   GUILFORD                       TREES DOWN.

0122 AM    HILLSBOROUGH              NC   WIND DAMAGE
08/10/00   ORANGE                         TREES DOWN AND POWER
                                          OUTAGES.

0150 AM    BEREA                     NC   WIND DAMAGE
08/10/00   GRANVILLE                      TREES DOWN.

0200 AM    RAMSEUR                   NC   WIND DAMAGE
08/10/00   RANDOLPH                       A FEW TREES AND POWER
                                          LINES DOWN.

0130 AM    RURAL HALL                NC   WIND DAMAGE
08/10/00   FORSYTH                        TREES DOWN.

DGS
Local storm report, Aug 10, 2:30 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
230 AM EDT THU AUG 10 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    LEXINGTON                 NC   WIND DAMAGE
08/10/00   DAVIDSON                       LAW ENFORCEMENT REPORTED
                                          TREES DOWN AND POWER
                                          OUTAGES.

0200 AM    SILER CITY                NC   WIND DAMAGE
08/10/00   CHATHAM                        LAW ENFORCEMENT REPORTED
                                          SEVERAL TREES DOWN
                                          AND POWER OUTAGES. m
Local storm report, Aug 10, 3:04 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
304 AM EDT THU AUG 10 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 AM    DURHAM                    NC   WIND DAMAGE
08/10/00   DURHAM                         LAW ENFORCEMENT REPORTED
                                          TREES DOWN NEAR
                                          NORTHGATE MALL.

DGS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:23 PM EDTSevere Thunderstorm WarningRAHNash52 min
Aug 9, 9:36 PM EDTSevere Thunderstorm WarningRAHEdgecombe39 min
Aug 10, 12:50 AM EDTSevere Thunderstorm WarningRAHPerson40 min
Aug 10, 1:00 AM EDTSevere Thunderstorm WarningRAHForsyth, Guilford45 min
Aug 10, 1:00 AM EDTSevere Thunderstorm WarningRAHAlamance, Orange45 min
Aug 10, 1:37 AM EDTSevere Thunderstorm WarningRAHChatham, Davidson, Randolph38 min
Aug 10, 1:47 AM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.